Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Existence and non-existence of solutions to the Ginzburg-Landau equations in a semi-infinite superconducting film

Author: Y. Almog
Journal: Quart. Appl. Math. 63 (2005), 1-12
MSC (2000): Primary 82D55
DOI: https://doi.org/10.1090/S0033-569X-04-00943-7
Published electronically: December 14, 2004
MathSciNet review: 2126565
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For the problem
\begin{gather*}\frac{\psi^{\prime \prime}}{\kappa^2} = \psi^{3} - \psi + A^{2}\p... ...ime}(0)= \psi(\infty)=0, \\ A^{\prime}(0)=A^{\prime}(\infty)=h , \end{gather*}
it is proved for type II superconductors ( $\kappa>1/\sqrt{2}$) that

No solutions can exist for $h \leq 1/\sqrt{2}$ other than the normal state $\psi\equiv0$, $A=hx+C$;
Positive solutions ($\psi>0$) exist whenever $1/\sqrt{2}<h<h_{c_3}\approx1.7\kappa$;
As $h \downarrow 1/\sqrt{2}$, the limit of any converging subsequence satisfies $A=0, \; \psi=1$ at infinity.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun, Handbook of mathematical functions, Dover, 1972.
  • 2. A. Aftalion and W. C. Troy, On the solution of the one-dimensional Ginzburg-Landau equations of superconductivity, Phys. D 132 (1999), 214-232.MR 1705706 (2000h:82096)
  • 3. Y. Almog, Asymptotic analysis of the one-dimensional Ginzburg-Landau equations near self-duality, Quart. Appl. Math. 57 (1999), 355-367.MR 1686194 (2000c:35214)
  • 4. P. Bauman, D. Philips, and Q. Tang, Stable nucleation for the Ginzburg-Landau system with an applied magnetic field, Arch. Rat. Mech. Anal. 142 (1998), 1-43.MR 1629119 (99g:58040)
  • 5. A. Bernoff and P. Sternberg, Onset of superconductivity in decreasing fields for general domains, J. Math. Phys. 39 (1998), 1272-1284.MR 1608449 (99a:82099)
  • 6. G. Birkhoff and G. Rota, Ordinary differential equations, Ginn and Company, 1962. MR 0138810 (25:2253)
  • 7. C. Bolley and B. Helffer, Rigorous results on Ginzburg-Landau models in a film submitted to exterior parallel magnetic field i, Nonlinear Studies 3 (1996), 1-29.MR 1396033 (97e:82050)
  • 8. -, The Ginzburg-Landau equations in a semi-infinite superconducting film in the large $\kappa$ limit, EJAM 8 (1997), 347-367. MR 1471597 (98k:82200)
  • 9. S. J. Chapman, Nucleation of superconductivity in decreasing fields I, EJAM 5 (1994), 449-468.MR 1309734 (95m:82119)
  • 10. -, Asymptotic analysis of the Ginzburg-Landau model of superconductivity: Reduction to a free boundary model, Quart. Appl. Math. 53 (1995), 601-627. MR 1359498 (96j:82049)
  • 11. S. J. Chapman, S. D. Howison, J. B. Mcleod, and J. R. Ockendon, Normal/superconducting transition in Landau-Ginzburg theory, Proc. Roy. Soc. Edinburgh 119A (1991), 117-124. MR 1130600 (92m:82149)
  • 12. M. del Pino, P. L. Felmer, and P. Sternberg, Boundary concentration for eigenvalue problems related to the onset of the superconductivity, preprint.MR 1776839 (2001k:35231)
  • 13. P. Hartman, Ordinary differential equations, SIAM, 2002. MR 1929104 (2003h:34001)
  • 14. K. Lu and X.B. Pan, Eigenvalue problems of Ginzburg-Landau operator in bounded domains, J. Math. Phys. 50 (1999), 2647-2670.MR 1694223 (2001c:35167)
  • 15. D. Saint-James and P.G. de Gennes, Onset of superconductivity in decreasing fields, Phys. Let. 7 (1963), 306-308.
  • 16. S. Serfaty, Stable configurations in superconductivity: Uniqueness, multiplicity, and vortex-nucleation, Arch. Ration. Mech Anal. 149 (1999), 329-365.MR 1731999 (2001h:82114)
  • 17. Y. Sibuya, Global theory of a second order linear differential equation with a polynomial coefficient, North Holland, 1975. MR 0486867 (58:6561)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 82D55

Retrieve articles in all journals with MSC (2000): 82D55

Additional Information

Y. Almog
Affiliation: Faculty of Mathematics, Technion - Israel Institute of Technology, Haifa 32000, Israel

DOI: https://doi.org/10.1090/S0033-569X-04-00943-7
Received by editor(s): January 21, 2003
Published electronically: December 14, 2004
Article copyright: © Copyright 2004 Brown University

American Mathematical Society